Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 21, 2002, 6:46 PM MDT for Converse County, Wyoming. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2002, 6:46 PM MDT (00:46 UTC)
- Expired
- Aug 21, 2002, 7:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Converse County, WY
The radar
The Riverton/Lander radar (KRIW), 234 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 2959 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
860 WUUS55 KCYS 220046 SVRCYS WYC009-220145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 643 PM MDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CONVERSE COUNTY IN EAST CENTRAL WYOMING * UNTIL 745 PM MDT * AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHWESTERN CONVERSE COUNTY...OR ABOUT 40 MILES NORTH OF GLENROCK...MOVING EAST AT 20 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4353 10598 4335 10596 4335 10514 4362 10517 JK WCJIN-WYSE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:14 PM MDT, 5 hours 32 minutes earlier.
Area forecast discussion, Aug 21, 1:14 PM MDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 114 PM MDT WED AUG 21 2002 SHORT TERM...UPPER LOW OVER PACIFIC NORTHWEST WILL CONTINUE TO SIT AND SPIN GIVING THE CWA SOUTHWEST FLOW ALOFT. SERIES OF SHORTWAVES WILL ROTATE THROUGH THE FLOW AND WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. WITH LOW LEVEL FLOW BECOMING UPSLOPE EAST OF THE LARAMIE RANGE SOME LOW CLOUDS WILL DEVELOP MAINLY IN THE PANHANDLE. WILL STICK WITH PERSISTENCE AND LOOK FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THU. TEMPERATURES SHOULD REMAIN CLOSE TO WHAT THEY HAVE BEEN WITH HIGHS FROM THE MID 70S TO MID 80S AND LOWS MAINLY IN THE 50S. LONG TERM...AIRMASS WILL BE RATHER MOIST FRI WITH SURFACE HIGH PRESSURE OVER THE CENTRAL PLAINS PRODUCING SOUTHEAST TO SOUTH SURFACE WINDS AT LOW LEVELS...ESPECIALLY EAST OF THE MOUNTAINS. COUPLED WITH MOIST SOUTHWEST FLOW ALOFT AND MODERATE UPPER LEVEL DIFFLUENCE...SCATTERED POPS WARRANTED FRI EAST OF THE MOUNTAINS FOR AFTERNOON/EVENING THUNDERSTORMS...WITH LOWER POPS FOR RWL/LAR REGIONS. UPPER SHORTWAVE WILL PUSH THROUGH FORECAST AREA SAT MORNING AND MIDDAY...WITH FLOW ALOFT BEHIND THE SHORTWAVE VEERING TO WEST NORTHWEST.AND DRYING. WILL KEEP LOW POPS IN FOR SAT FOR PRIMARILY AFTERNOON SHOWERS/THUNDERSTORMS. SUN WILL BE DRY WITH ANTICYCLONIC UPPER FLOW AS HIGH PRESSURE OVER DESERT SOUTHWEST AND SOUTHERN ROCKIES EXPANDS NORTHWARD...COUPLED WITH BENIGN SURFACE PATTERN. MOISTURE WILL INCREASE MON AHEAD OF A WEAK SURFACE COLD FRONT APPROACHING THE REGION...SO SCATTERED POPS IN STORE FOR MON. FRONT WILL PUSH THROUGH AREA LATE MON OR EARLY TUE WITH COOLER TEMPS AND A CHANCE OF SHOWERS TUE. WED WILL BE SIMILAR TO TUE REGARDING POPS AND TEMPS AS SURFACE HIGH PRESSURE SLIDES SOUTHEASTWARD DOWN THE HIGH PLAINS...PRODUCING MOIST UPSLOPE FLOW OVER FORECAST AREA. .CYS... WY...NONE. NE...NONE.
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.